Alert archive / Michigan / Tornado Warnings in 2009

Tornado Warning 5, NWS Detroit, MI

August 20, 2009Sanilac County, Michigan

NWS Detroit, MI issued this tornado warning at Aug 20, 2009, 1:36 PM EDT for Sanilac County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2009, 1:36 PM EDT (17:36 UTC)
Expired
Aug 20, 2009, 2:00 PM EDT
In force
24 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon

County Sanilac County, MI

The radar

The Detroit radar (KDTX), 108 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2009-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2009-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
126 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDTX 201736
TORDTX
MIC151-201815-
/O.NEW.KDTX.TO.W.0005.090820T1736Z-090820T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
136 PM EDT THU AUG 20 2009

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SANILAC COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 215 PM EDT

* AT 134 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR PECK...OR 9 MILES WEST OF CROSWELL...AND MOVING NORTHEAST AT
  35 MPH.

* THIS TORNADIC STORM WILL BE NEAR...
  CROSWELL AROUND 145 PM EDT.
  APPLEGATE AND CARSONVILLE AROUND 150 PM EDT.
  DECKERVILLE AROUND 155 PM EDT.
  PORT SANILAC AROUND 200 PM EDT.
  FORESTER AROUND 205 PM EDT.
  RICHMONDVILLE AND FORESTVILLE AROUND 210 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  SANDUSKY...           PORT SANILAC...       PECK...
  FORESTVILLE...        DECKERVILLE...        CROSWELL...
  CARSONVILLE...        APPLEGATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4327 8253 4322 8290 4337 8290 4369 8270
      4369 8260 4368 8260 4355 8259 4348 8256
      4346 8254 4341 8254 4339 8253 4328 8252
TIME...MOT...LOC 1736Z 228DEG 31KT 4331 8277

$$

MANN
4 follow-up statements
000 
WWUS53 KDTX 201742
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
142 PM EDT THU AUG 20 2009

MIC151-201815-
/O.CON.KDTX.TO.W.0005.000000T0000Z-090820T1815Z/
SANILAC MI-
142 PM EDT THU AUG 20 2009  

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR
NORTHEASTERN SANILAC COUNTY...

AT 142 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR
APPLEGATE...OR 7 MILES NORTHWEST OF CROSWELL...MOVING NORTHEAST AT 35
MPH.

THE TORNADO WILL BE NEAR...
  PORT SANILAC AROUND 155 PM EDT.
  RICHMONDVILLE AROUND 205 PM EDT.
  FORESTVILLE AROUND 210 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  PORT SANILAC...       FORESTVILLE...        CARSONVILLE...
  APPLEGATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4336 8253 4332 8276 4345 8278 4369 8260
      4355 8259 4348 8256 4346 8254 4341 8254
TIME...MOT...LOC 1742Z 228DEG 31KT 4337 8269

$$

MANN
000 
WWUS53 KDTX 201748
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
148 PM EDT THU AUG 20 2009

MIC151-201815-
/O.CON.KDTX.TO.W.0005.000000T0000Z-090820T1815Z/
SANILAC MI-
148 PM EDT THU AUG 20 2009  

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR EASTERN
SANILAC COUNTY...

AT 147 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR
CARSONVILLE...OR 6 MILES SOUTHWEST OF PORT SANILAC...MOVING NORTHEAST
AT 35 MPH.

THE TORNADO WILL BE NEAR...
  PORT SANILAC AROUND 155 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  PORT SANILAC...       CARSONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4338 8254 4335 8270 4344 8272 4357 8259
      4355 8259 4348 8256 4346 8254
TIME...MOT...LOC 1748Z 228DEG 31KT 4340 8264

$$

MANN
000 
WWUS53 KDTX 201755
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
155 PM EDT THU AUG 20 2009

MIC151-201815-
/O.CON.KDTX.TO.W.0005.000000T0000Z-090820T1815Z/
SANILAC MI-
155 PM EDT THU AUG 20 2009  

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM EDT FOR EASTERN
SANILAC COUNTY...

AT 151 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR PORT
SANILAC...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT AREAS AROUND PORT SANILAC 
BEFORE EXITING ONTO LAKE HURON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES
OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF
NO SHELTER IS AVAILABLE... LIE FLAT IN THE NEAREST DITCH OR OTHER LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4340 8254 4339 8267 4345 8269 4357 8259
      4355 8259 4348 8256 4346 8254
TIME...MOT...LOC 1755Z 224DEG 33KT 4346 8257

$$

MANN
000 
WWUS53 KDTX 201800
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
200 PM EDT THU AUG 20 2009

MIC151-201811-
/O.CAN.KDTX.TO.W.0005.000000T0000Z-090820T1815Z/
SANILAC MI-
201 PM EDT THU AUG 20 2009  

...THE TORNADO WARNING FOR EASTERN SANILAC COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4340 8254 4339 8267 4345 8269 4357 8259
      4355 8259 4348 8256 4346 8254
TIME...MOT...LOC 1801Z 224DEG 33KT 4350 8252

$$

MANN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Aug 20, 1:05 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 20, 1:05 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
105 PM EDT THU AUG 20 2009

.AVIATION...

TOUGH FORECAST THIS AFTERNOON AS CONVECTION WORKS THROUGH
SOUTHEAST MICHIGAN. STRONG THUNDERSTORMS TO MOVE THROUGH DETROIT
TAFS AROUND 18Z. STILL POTENTIAL FOR ADDITIONAL THUNDERSTORMS LATE
THIS AFTERNOON/EARLY EVENING WITH THE DRY SLOT...BUT LIMITED
COVERAGE DOES NOT WARRANT PUTTING IN A THUNDERSTORM MENTION IN FOR
ANY EXTENDED PERIOD. AFTER ANY SHOWERS/THUNDERSTORMS DIE DOWN THIS
EVENING...EXPECTING VFR CONDITIONS TONIGHT...WITH EVENTUAL MVFR
CEILINGS/SHOWERS WITH COLD POOL MOVING INTO THE CENTRAL GREAT
LAKES TOMORROW. SOUTHWEST WINDS WILL GUST TO 30 KNOTS THIS
AFTERNOON WITHIN THE WARM SECTOR...BUT QUICKLY SUBSIDING THIS
EVENING AS BOUNDARY LAYER DEPTH DECREASES SIGNIFICANTLY.
WINDS WILL THEN BEGIN TO INCREASE AGAIN TOMORROW OUT OF THE
SOUTHWEST...BUT PROBABLY NOT AS STRONG AS THIS AFTERNOON.

&&

.PREV DISCUSSION...ISSUED 1041 AM EDT THU AUG 20 2009

UPDATE...

TWO STRONG UPPER WAVES NOTED...THE FIRST WAVE MOVING NORTH-NORTHEAST
THROUGH EASTERN WISCONSIN. BECAUSE OF THE LACK OF EASTERLY
PUSH AND MORNING TIMING...THE MAIN MOISTURE AXIS/850-700 MB THETA-E
RIDGE IS COMING THROUGH WITH LITTLE FANFARE AS IT OUT RACES THE
UPPER LEVEL SUPPORT. THE FOCUS LATER THIS AFTERNOON INTO THE EARLY
EVENING HOURS WILL BE WITH THE MID LEVEL DRY SLOT...AS SECOND STRONG
UPPER WAVE ROUNDS THE BASE OF THE TROUGH OVER NORTHERN MISSOURI.
FAVORABLE LARGE SCALE ASCENT/PV ADVECTION/500 MB COOLING TOWARD
00Z...BUT BEST INSTABILITY WILL RESIDE SOUTH OF THE BORDER. NONE-
THE-LESS...12Z NAM SHOWING SUBTLE SECONDARY LOW LEVEL MOISTURE
SURGE OUT AHEAD OF THE DRY SLOT...WHICH LOOKS TO BE SUFFICIENT FOR
AT LEAST SCATTERED CONVECTION. BL CAPES LOOK TO BE MOSTLY IN THE
500 TO 1000 J/KG RANGE...BUT COULD BE LOCALIZED HIGHER POCKET.
WITH VERY IMPRESSIVE WIND FIELDS (850 MB WINDS 35-40 KNOTS/500 MB
WINDS 55-60 KNOTS)...FAVORABLE DYNAMICS COULD EASILY OFFSET THE
MODEST INSTABILITY...AND WILL CONTINUE TO CALL FOR A CHANCE OF
SEVERE STORMS FROM MID AFTERNOON TO MID EVENING...AS THIS
ANOMALOUSLY STRONG UPPER LEVEL TROUGH/LOW HEADS TOWARD THE CENTRAL
GREAT LAKES/OHIO VALLEY.

PREV DISCUSSION...ISSUED 418 AM EDT THU AUG 20 2009

SHORT TERM...TODAY AND THIS EVENING

WATER VAPOR IMAGERY SHOWS A LARGE SHORTWAVE AND JET STREAK DROPPING
DOWN THE BACKSIDE OF THE LARGE UPPER LOW OVER THE MIDWEST. THIS HAS
BEEN AIDING IN THE DEVELOPMENT OF STORM COMPLEXES OVER KS/MO AND
ALLOWED A WEAK SURFACE WAVE TO DEVELOP SOUTH OF THE MAIN SURFACE
LOW. GFS/NAM/EURO/RUC REMAIN IN SOLID AGREEMENT THAT THIS WAVE WILL
TRACK UP ACROSS SOUTHEAST MICHIGAN THIS AFTERNOON. THIS WILL PROVIDE
THE NECESSARY LIFT FOR NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP
TODAY...ESPECIALLY AFTER 11 AM. THINKING IS THAT MID-LEVEL DRYING
WILL ALLOW THUNDERSTORM COVERAGE TO DROP OFF IN THE EVENING IN
ADVANCE OF THE COLD FRONT. TAKING A LOOK AT CURRENT WAVER VAPOR
IMAGERY AND SURFACE/LIGHTNING DATA...THIS LOOKS TO BE ALREADY
OCCURRING AHEAD OF THE FRONT AS IT PUSHES ACROSS WESTERN KS AND NE.

FOR THIS MORNING...AREA OF CLEARING CURRENTLY OVER INDIANA AND
WESTERN MICHIGAN (THAT DEVELOPED IN THE WAKE OF AN EARLIER UPSTREAM
THUNDERSTORM COMPLEX) WILL PROGRESS ACROSS SOUTHEAST MICHIGAN THIS
MORNING. BIG QUESTION IS TO HOW MUCH CLOUD COVER WILL FILL IN
BETWEEN NOW AND 12Z AS TEMPERATURES DROP AND LOW-LEVEL DEWPOINTS
REMAIN STEADY OR RISE SLIGHTLY. WILL LOOK FOR SOME DEGREE OF A
LOW-LEVEL DECK TO DEVELOP...THEN BREAK UP A FEW HOURS AFTER SUNRISE
AND ALLOW THE AREA TO RECEIVE SOME INSOLATION BEFORE AN UPSTREAM
AREA OF CLOUDS MOVES BACK IN AFTER 15Z. INSOLATION WILL HELP PROVIDE
INSTABILITY NEEDED TO SUPPORT THUNDERSTORM DEVELOPMENT LATER IN THE
DAY. INSTABILITY MAY END UP BEING THE LIMITING FACTOR FOR SEVERE
STORMS THIS AFTERNOON AS MODEL SB CAPE VALUES ARE STILL ONLY
FORECAST BY NAM TO RUN FROM 1200-2000 J/KG. PREFER THE NAM SOLUTION
OVERALL SINCE IT HAS A BETTER HANDLE ON THE UPSTREAM CLEAR AREA AND
THE WIND FIELDS BELOW 700 MB. WIND SHEAR LOOKS TO BE FAIRLY GOOD
THIS AFTERNOON...WITH GOOD VEERING AND SOME SPEED SHEAR AT THE
LOWEST LEVELS...AND A SOLID CORE OF 40 KT WINDS OR GREATER ABOVE 700
MB PER NAM MODELS SOUNDINGS. WOULD LOOK FOR DAMAGING WINDS TO THE
PRIMARY THREAT FROM THUNDERSTORMS GIVEN STRONG WIND FIELDS...HOWEVER
FREEZING LEVELS BETWEEN 12000 AND 13000 FEET COULD SUPPORT
HAIL...AND LOW LEVEL VEERING AND LOW LCL HEIGHTS COULD BRING A
SLIGHT TORNADO THREAT AS WELL.

LONG TERM...LATER TONIGHT THROUGH WEDNESDAY

EXPECT A SHORT DRIER PERIOD FROM LATE TONIGHT INTO FRIDAY MORNING
WITH EVEN SOME PARTLY CLOUDY SKIES. FIRST COLD FRONT AND UPPER WAVE
WILL BE THROUGH...BUT WITH GENERAL CYCLONIC FLOW AND THE PRESENCE OF
THE UPPER LOW...WILL KEEP THE SMALL CHANCE POPS.

WILL LEAN ON THE NAM FOR THE SLOWER PROGRESSION OF THE GREAT LAKES
TROF AND SOME CONVECTIVE FEEDBACK ISSUES ON THE GFS TO OUR SOUTH AND
EAST FOR FRIDAY THROUGH SUNDAY.

FOR FRIDAY AND ESPECIALLY FOR THE AFTERNOON...SURFACE CAPES ARE NOT
TOO IMPRESSIVE GENERALLY IN THE MID HUNDREDS (300-700 J/KG)...BUT
LI/S FALL BELOW ZERO WITH TT/S ABOVE 50 AS THE COLD POOL WITH THE
UPPER LOW STARTS TO HAVE AN INFLUENCE OVER SE MI.  AGAIN THE CYCLONIC
FLOW AROUND THE SURFACE LOW NEAR LK SUPERIOR AND CONVERGENCE ALONG
THE SECONDARY COLD FRONT ALL SHOULD LEAD TO SHOWERS AND A FEW
THUNDERSTORMS. ENOUGH HERE...AND MOS GUIDANCE SUPPORTS...RAISING
MOST OF THE FORECAST AREA TO LIKELY POPS FOR FRIDAY AFTERNOON.

WITH THE LOSS OF DIURNAL HEATING ON FRIDAY EVENING...MAY HAVE BRIEF
PERIOD OF PARTLY CLOUDY SKIES. THEN A FAIRLY DECENT INVERSION SETS
UP AROUND 5K FEET FRIDAY NIGHT. THERE IS PLENTY OF LOW LEVEL
MOISTURE ON BOTH THE NAM AND GFS FROM 850 MBS AND BELOW WITH MORE
CYCLONIC FLOW. IF THAT WASN/T ENOUGH...850 MB TEMPS FALL EVENTUALLY
TO +6 TO +8C WHICH INCREASES DELTA T/S INTO THE LOW TEENS AS WINDS
TURN NW AND THEN NNE. THIS LAKE COMPONENT WILL JUST ENHANCE THE LOW
LEVEL MOISTURE PROFILE LATE FRIDAY NIGHT INTO SUNDAY.  EXPECT A
PROLONGED PERIOD OF MOSTLY CLOUDY SKIES. WILL KEEP THE CHANCE OF
SHOWERS FOR FRIDAY NIGHT...AND A SLIGHT CHANCE ON SATURDAY. WITH THE
500 MB TROF AXIS FAR ENOUGH TO THE EAST OF SE MI ON SUNDAY...WILL
STILL KEEP THAT DAY DRY WITH MORE PRONOUNCED BREAKS LATER IN THE
AFTERNOON.

WITH THAT 500 MB UPPER LOW...850 MB TEMPS AND ALL OF THE
CLOUDS...EXPECT COOLER TEMPS FOR FRIDAY AND ESPECIALLY SATURDAY.
GUIDANCE VALUES WERE REASONABLE AND CLOSE FOR TONIGHT THROUGH FRIDAY
NIGHT. DID GO WITH THE WARMER MAV NUMBERS ON SATURDAY SINCE IT IS
STILL MID AUGUST AND ANY PEAK OF SUN WILL HELP TO WARM THINGS
UP...BUT THOSE NUMBERS ARE STILL IN THE UPPER 60S AND LOWER 70S.

BEYOND SUNDAY...EXPECT BRIGHTER AND WARMER CONDITIONS FOR MONDAY AND
TUESDAY AS HEIGHTS BUILD AND SURFACE HIGH PRESSURE IS IN CONTROL.
THE NEXT FRONT WILL MOVE THROUGH TUESDAY NIGHT AND WEDNESDAY. 00Z
GFS MORE IN LINE WITH 12Z ECMWF WITH THE AMPLITUDE OF THE UPPER
WAVE...BUT STILL JUST A BIT SLOWER.

MARINE...

A STRONG STORM SYSTEM NEAR THE WESTERN GREAT LAKES WILL BRING
INCREASING SOUTHERLY WINDS. AS THE ASSOCIATED COLD FRONT MOVES
THROUGH THIS AFTERNOON EXPECTED A ROUND OF THUNDERSTORMS...POSSIBLY
SEVERE WITH DAMAGING WINDS. SOUTHERLY WINDS ARE EXPECTED TO GUST TO
AROUND 25 KNOTS EARLY THIS MORNING AND THEN AGAIN DURING AFTERNOON
AFTER A BRIEF SUBSIDENCE DURING THE LATE MORNING. THE GUSTY
AFTERNOON WINDS WILL AGAIN BRIEFLY SUBSIDE DURING THE OVERNIGHT
HOURS TONIGHT BEFORE INCREASING AGAIN TO 25 TO 30 KNOTS ON FRIDAY AS
COOLER AIR SLOWLY MOVES INTO THE LAKES REGION. WITH THESE WINDS A
SMALL CRAFT ADVISORY WILL CONTINUE FOR TODAY FOR ALL MARINE
AREAS...AND FOR SAGINAW BAY AND LAKE HURON NEARSHORE INTO FRIDAY.

THE LOW PRESSURE SYSTEM WILL SLOWLY HEAD OFF TO THE NORTHEAST INTO
ONTARIO ON FRIDAY...SENDING A SECONDARY COLD FRONT THROUGH THE
CENTRAL GREAT LAKES WHICH WILL LEAD TO A WESTERLY WIND SHIFT FRIDAY
NIGHT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...OUTER SAGINAW BAY AND THE NEARSHORE WATERS
     FROM PORT AUSTIN TO HARBOR BEACH...UNTIL 6 AM SATURDAY.

     SMALL CRAFT ADVISORY...LHZ422-LHZ442-LHZ443...UNTIL 8 PM FRIDAY.

LAKE ST CLAIR...
     SMALL CRAFT ADVISORY...UNTIL 2 AM FRIDAY.

MI WATERS OF LAKE ERIE...
     SMALL CRAFT ADVISORY...UNTIL 2 AM FRIDAY.

&&

AVIATION.....SF
UPDATE.......SF
SHORT TERM...HLO
LONG TERM....RBP
MARINE.......HLO/RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 20, 10:05 AM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1005 AM EDT THU AUG 20 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1005 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THERE
IS A CHANCE THESE STORMS MAY BECOME SEVERE FROM MID AFTERNOON ON.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS
TO 70 MPH...HOWEVER LARGE HAIL TO ONE INCH IN DIAMETER AND AN
ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORM MOVEMENT WILL BE TO
THE NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND AGAIN ON TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS...PLEASE NOTIFY YOUR
EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED
THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1005 AM EDT THU AUG 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL NEARSHORE WATERS
TODAY AND TONIGHT. PLEASE REFER TO THE LATEST LATEST MARINE
FORECASTS /NSHDTX/ AND /GLFSC/ OR THE LATEST MARINE WEATHER
MESSAGE FOR DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING. THERE
IS A CHANCE THESE STORMS MAY BECOME SEVERE FROM MID AFTERNOON ON.
THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE WIND GUSTS TO 60
KNOTS...HOWEVER LARGE HAIL TO ONE INCH IN DIAMETER AND AN ISOLATED
WATERSPOUT WILL ALSO BE POSSIBLE. STORM MOVEMENT WILL BE TO THE
NORTHEAST AT 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES REMAIN IN EFFECT FOR THE LAKE HURON
NEARSHORE WATERS...INCLUDING SAGINAW BAY. ADDITIONAL SMALL CRAFT
ADVISORIES MAY BE REQUIRED FOR LAKE ST CLAIR AND WESTERN LAKE ERIE.

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY AND AGAIN ON TUESDAY
NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...DISPATCHERS...PLEASE NOTIFY YOUR
EMERGENCY MANAGER IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED
THIS AFTERNOON AND EVENING.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Aug 20, 9:36 AM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
936 AM EDT THU AUG 20 2009

MIZ075-082-083-201430-
LENAWEE-MONROE-WASHTENAW-
936 AM EDT THU AUG 20 2009

...SPECIAL WEATHER STATEMENT...

AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM 34
MILES NORTHWEST OF HUDSON TO 16 MILES SOUTH OF MORENCI...MOVING
NORTHEAST AT 45 MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MORENCI AROUND 945 AM EDT...
  CLAYTON AND ADDISON AROUND 950 AM EDT...
  CEMENT CITY AROUND 955 AM EDT...
  ONSTED AND ADRIAN AROUND 1000 AM EDT...
  TECUMSEH AND OTTAWA LAKE AROUND 1010 AM EDT...
  MANCHESTER AND DEERFIELD AROUND 1015 AM EDT...
  TEMPERANCE AND PETERSBURG AROUND 1020 AM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, Aug 20, 10:10 AM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1010 AM EDT THU AUG 20 2009

MIZ068-069-075-076-082-083-201515-
LENAWEE-LIVINGSTON-MONROE-OAKLAND-WASHTENAW-WAYNE-
1010 AM EDT THU AUG 20 2009

...SPECIAL WEATHER STATEMENT...

AT 1009 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTHWEST OF
CHELSEA TO 14 MILES SOUTH OF TEMPERANCE...MOVING NORTHEAST AT 50 MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  TEMPERANCE AND PETERSBURG AROUND 1015 AM EDT...
  LUNA PIER AND IDA AROUND 1020 AM EDT...
  SALINE AND MILAN AROUND 1025 AM EDT...
  PINCKNEY AND MONROE AROUND 1030 AM EDT...
  WILLIS AND DIXBORO AROUND 1035 AM EDT...
  WHITMORE LAKE AND HOWELL AROUND 1040 AM EDT...
  OAK GROVE AND SOUTH LYON AROUND 1045 AM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, Aug 20, 12:02 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1202 PM EDT THU AUG 20 2009

MIZ063-070-201700-
MACOMB-ST. CLAIR-
1202 PM EDT THU AUG 20 2009

...SPECIAL WEATHER STATEMENT...

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEW BALTIMORE...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ST. CLAIR AROUND 1225 PM EDT...
  MARYSVILLE AROUND 1230 PM EDT...
  PORT HURON AROUND 1240 PM EDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN
Special weather statement, Aug 20, 12:48 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1248 PM EDT THU AUG 20 2009

MIZ068-075-082-201745-
LENAWEE-LIVINGSTON-WASHTENAW-
1248 PM EDT THU AUG 20 2009

...SPECIAL WEATHER STATEMENT...

AT 1246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF
CHELSEA TO 11 MILES SOUTHWEST OF MORENCI...MOVING NORTHEAST AT 40
MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CHELSEA AROUND 1255 PM EDT...
  PINCKNEY AND MORENCI AROUND 100 PM EDT...
  MANCHESTER AROUND 105 PM EDT...
  DEXTER AND CLINTON AROUND 120 PM EDT...
  HARTLAND AND HAMBURG AROUND 125 PM EDT...
  TECUMSEH AROUND 130 PM EDT...
  WHITMORE LAKE AROUND 135 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MANN
Special weather statement, Aug 20, 1:13 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
113 PM EDT THU AUG 20 2009

MIZ055-062-201815-
LAPEER-SANILAC-
113 PM EDT THU AUG 20 2009

...SPECIAL WEATHER STATEMENT...

AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BROWN CITY...MOVING NORTHEAST AT
40 MPH.

WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  BROWN CITY AROUND 120 PM EDT...
  MELVIN AROUND 125 PM EDT...
  PECK AROUND 130 PM EDT...
  SANDUSKY AROUND 145 PM EDT...
  APPLEGATE AROUND 150 PM EDT...
  CARSONVILLE AROUND 155 PM EDT...
  6 MILES SOUTHEAST OF DECKERVILLE AND 6 MILES NORTHWEST OF PORT
  SANILAC AROUND 200 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MANN

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 12:41 PM EDTSpecial Marine WarningDTX34 min
Aug 20, 1:47 PM EDTSpecial Marine WarningDTX58 min
Aug 20, 1:59 PM EDTSpecial Marine WarningDTX61 min
Aug 20, 2:32 PM EDTSevere Thunderstorm WarningDTXSaint Clair43 min
Aug 20, 2:43 PM EDTSpecial Marine WarningDTX47 min
Aug 20, 2:47 PM EDTSpecial Marine WarningDTX29 min
Aug 20, 2:51 PM EDTSpecial Marine WarningDTX34 min

Nearby

Tornado Warnings in Michigan, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.